You are here
NIH Study: Lymphoma Treatment May Lead to Stomach Cancer
Hodgkin lymphoma survivors who received certain radiation and chemotherapy regimens were at increased risk of subsequently developing stomach cancer, according to a study from the National Cancer Institute (NCI), part of the National Institutes of Health (NIH). The study was published in the Journal of Clinical Oncology.
While the cure rate for Hodgkin lymphoma is high, there is a risk of developing secondary malignancies, such as breast, lung, or stomach cancer. Past studies have linked Hodgkin lymphoma radiation and chemotherapy treatments with a risk of stomach cancer, but those studies were limited in scope.
To better understand the relationship between Hodgkin lymphoma treatments and the subsequent risk of stomach cancer, researchers reviewed data from the U.S., Canada, the Netherlands, Denmark, Finland, Norway, and Sweden. Their analyses included nearly 20,000 survivors of the disease whose illness was diagnosed between 1953 and 2003.
In the study, the risk of stomach cancer increased with increasing doses of radiation to the stomach. Patients who received the highest radiation doses had a risk of stomach cancer that was nearly threefold greater than that of patients who received the lowest doses. Further, the risks associated with radiation were higher for survivors who also received the alkylating agent procarbazine, a chemotherapeutic agent known to damage DNA. The risk of stomach cancer was highly dependent on the doses of both radiation and procarbazine.
This study is the first to provide clear evidence of a strong interaction between chemotherapy and radiotherapy on the risk of subsequent stomach cancer.
The study also suggested that the risk of stomach cancer was increased for patients who received a similar alkylating agent, dacarbazine, which is commonly used to treat Hodgkin lymphoma. However, more research on this outcome is needed because few patients in the study received dacarbazine. No other alkylating agent evaluated in the study was associated with an increased risk of stomach cancer.
Source: NIH; August 26, 2013.